Electronic Journal of Statistics

The bivariate current status model

Piet Groeneboom

Full-text: Open access


For the univariate current status and, more generally, the interval censoring model, distribution theory has been developed for the maximum likelihood estimator (MLE) and smoothed maximum likelihood estimator (SMLE) of the unknown distribution function, see, e.g., [10, 7, 4, 5, 6, 9, 13] and [11]. For the bivariate current status and interval censoring models distribution theory of this type is still absent and even the rate at which we can expect reasonable estimators to converge is unknown.

We define a purely discrete plug-in estimator of the distribution function which locally converges at rate $n^{1/3}$, and derive its (normal) limit distribution. Unlike the MLE or SMLE, this estimator is not a proper distribution function. Since the estimator is purely discrete, it demonstrates that the $n^{1/3}$ convergence rate is in principle possible for the MLE, but whether this actually holds for the MLE is still an open problem.

We compare the behavior of the plug-in estimator with the behavior of the MLE on a sieve and the SMLE in a simulation study. This indicates that the plug-in estimator and the SMLE have a smaller variance but a larger bias than the sieved MLE. The SMLE is conjectured to have a $n^{1/3}$-rate of convergence if we use bandwidths of order $n^{-1/6}$. We derive its (normal) limit distribution, using this assumption. Finally, we demonstrate the behavior of the MLE and SMLE for the bivariate interval censored data of [1], which have been discussed by many authors, see e.g., [18, 3, 2] and [15].

Article information

Electron. J. Statist., Volume 7 (2013), 1783-1805.

First available in Project Euclid: 3 July 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G05: Estimation 62N01: Censored data models
Secondary: 62G20: Asymptotic properties

Bivariate current status bivariate interval censoring maximum likelihood estimators maximum smoothed likelihood estimators cube root $n$ estimation asymptotic distribution


Groeneboom, Piet. The bivariate current status model. Electron. J. Statist. 7 (2013), 1783--1805. doi:10.1214/13-EJS824. https://projecteuclid.org/euclid.ejs/1372861688

Export citation


  • [1] R. A. Betensky and D. M. Finkelstein, A non-parametric maximum likelihood estimator for bivariate interval censored data, Statist. Med. 18 (1999), no. 22, 3089–3100.
  • [2] Kris Bogaerts and Emmanuel Lesaffre, A new, fast algorithm to find the regions of possible support for bivariate interval-censored data, J. Comput. Graph. Statist. 13 (2004), no. 2, 330–340.
  • [3] Robert Gentleman and Alain C. Vandal, Nonparametric estimation of the bivariate CDF for arbitrarily censored data, Canad. J. Statist. 30 (2002), no. 4, 557–571.
  • [4] R. B. Geskus and P. Groeneboom, Asymptotically optimal estimation of smooth functionals for interval censoring. I, Statist. Neerlandica 50 (1996), no. 1, 69–88.
  • [5] R. B. Geskus and P. Groeneboom, Asymptotically optimal estimation of smooth functionals for interval censoring. II, Statist. Neerlandica 51 (1997), no. 2, 201–219.
  • [6] Ronald Geskus and Piet Groeneboom, Asymptotically optimal estimation of smooth functionals for interval censoring, case $2$, Ann. Statist. 27 (1999), no. 2, 627–674.
  • [7] P. Groeneboom, Lectures on inverse problems, Lectures on probability theory and statistics (Saint-Flour, 1994), Lecture Notes in Math., vol. 1648, Springer, Berlin, 1996, pp. 67–164.
  • [8] P. Groeneboom, Nonparametric (smoothed) likelihood and integral equations, Discussion paper. To appear in the Journal of Statistical Planning and Inference, 2012.
  • [9] P. Groeneboom, G. Jongbloed, and B. I. Witte, Maximum smoothed likelihood estimation and smoothed maximum likelihood estimation in the current status model, Ann. Statist. 38 (2010), 352–387.
  • [10] P. Groeneboom and J.A. Wellner, Information bounds and nonparametric maximum likelihood estimation, DMV Seminar, vol. 19, Birkhäuser Verlag, Basel, 1992.
  • [11] Piet Groeneboom, Likelihood ratio type two-sample tests for current status data, Scand. J. Stat. 39 (2012), no. 4, 645–662.
  • [12] Piet Groeneboom, Geurt Jongbloed, and Jon A. Wellner, The support reduction algorithm for computing non-parametric function estimates in mixture models, Scand. J. Statist. 35 (2008), no. 3, 385–399.
  • [13] Piet Groeneboom and Tom Ketelaars, Estimators for the interval censoring problem, Electron. J. Stat. 5 (2011), 1797–1845.
  • [14] M. C. Jones and D. F. Signorini, A comparison of higher-order bias kernel density estimators, J. Amer. Statist. Assoc. 92 (1997), no. 439, 1063–1073.
  • [15] Marloes H. Maathuis, Reduction algorithm for the NPMLE for the distribution function of bivariate interval-censored data, J. Comput. Graph. Statist. 14 (2005), no. 2, 352–362.
  • [16] Eugene F. Schuster, Incorporating support constraints into nonparametric estimators of densities, Comm. Statist. A—Theory Methods 14 (1985), no. 5, 1123–1136.
  • [17] S. Song, Estimation with bivariate interval censored data, Ph.D. dissertation, University of Washington, Seattle, USA, 2001.
  • [18] Jianguo Sun, The statistical analysis of interval-censored failure time data, Statistics for Biology and Health, Springer, New York, 2006.